Pills
Shutterstock/Kzenon

I controlled my ovaries but lost my mind

A chance discovery of a video on Facebook sent *Sarika into a sense of utter disbelief. Her constant mood swings, the feeling of depression and loneliness, and even her PCOD – everything suddenly made sense. What did she discover?

Analysing my symptoms

I had been on the pill (birth control) for four years and struggled on and off with anxiety and mood swings. They mostly lasted for about a week or so around my period. When I stopped the pill for six months, my mood swings were gone too. I could not connect the dots until I paid the visit to my gynaecologist.

My doctor put me back on the pill when I got diagnosed with a condition called PCOD. This time on another brand. The moment I started the pill, so did my mood swings. This time, however, my symptoms were worse and I would have more bad days than good.

Somedays I had to give myself detailed instructions to get out of bed, other days, I felt more robotic. I would go about doing my daily drill, smiling, laughing even, but asleep.

Connecting the dots

One day as I was blankly browsing my Facebook feed I came across this post on side effects of birth control pills. Suddenly everything made sense.

After seeing the video, I realised that my symptoms seemed to have started around the time I started taking the pill.  A string of empowering comments from (women) friends, a good cry and a real talk about how I was feeling and 24 hours later, I stopped the pill. After three consecutive days without the pill, I felt more awake. On the fourth day, I could hear positive voices in my head again. After a few days, I am feeling much more like myself.

I have more energy and feel motivated enough to write this post, and just awake. Phew! I’m not saying ‘and she lived happily ever after’ but at least I feel like I am ready to fight back, to trust my body and let it heal.

Sedated for pleasure?

I know many women struggle with depression as a ‘ side effect’ of the pills, and yet it continues to be prescribed to young women without so much of an afterthought.

I am all for ‘my body my right’, and I will be first in line to fight for women’s rights to contraception, but why do we have to be sedated to enjoy our right to pleasure. If some medicine that men took had even two of the side effects from the long list associated with the pill, it would be banned. And because it’s women, it’s okay?

Is there really no other way? Women are only fertile for six days a month, men are fertile every single day. Could something be done where the burden of an unplanned pregnancy can be shared equally, especially as far as popping pills is concerned?

*Names changed. 

*Person in the picture is a model. 

Do you have a similar story about side effects of birth control pills? Share with Love Matters (LM) on our Facebook page. If you have a specific question, please ask LM experts on our discussion forum

Comments
I so wish it was this easy as it sounds in this article .. like four five days and figuring out everything and connecting the dots! Perhaps it is for some. I have been on pills for4 years plus n faced tremendous anxiety n mood swings .. and there were times I could cry when I felt like laughing .. it has been so mixed of emotions. With two different brands .. n even after stop the pill the mood swings continued . sometimes cuz of disturbed hormones and trying to fix them artificially But I never believed it was medicines! I discontinued medicines for past 5 months, still face extreme mood swings where I can’t control my emotions. My gyna only suggested exercise a few times a week! I try to do exercise 3-5 times depending on schedule n strength on period days! I guess this helps. It’s very difficult to acknowledge n understand every emotions .. I wish there were better ways to manage these hormones .. in us! Weight gain is just one of the side effects .. but the fact it tortures u for no concrete reason, loneliness .. emptiness despite you have everything .. just makes you feel horrible ..
Add new comment

Comment

  • Allowed HTML tags: <a href hreflang>